Q. Last year I was diagnosed with atrial fibrillation. I am now on warfarin and understand I will have to take it for the foreseeable future. I have regular blood tests to make sure my blood is clotting properly.
A few months ago I began taking garlic, thinking that it would help my heart. Shortly after I started, my blood work changed dramatically. Although I stopped the garlic pills, it took a good while for my blood to return to normal.
Are there any other herbs, supplements or OTC drugs that can affect warfarin?
A. Dozens of herbs and supplements have been suspected of interacting with the anticoagulant warfarin (Coumadin). Some include:
Chamomile, Coenzyme Q10, Cranberry, Danshen, Garlic, Ginger, Ginkgo, Ginseng, Grapefruit, Green Tea and St. John’s wort
Your experience with garlic suggests that it could interact dangerously with warfarin. Other natural remedies that might alter this anticoagulant’s action include ginger, ginkgo and feverfew. There are a number of case reports in the medical literature suggesting that garlic may raise INR levels (a measure of blood clotting). This could increase the risk for bleeding.
You can find more information on warfarin interactions in our free guide at this link.
One potential interaction with warfarin that many health professionals overlook is acetaminophen (Tylenol). Although it has been known for decades that taking acetaminophen for more than a few days while also taking warfarin could raise INR levels, most patients are not warned about this risk. Remember, when INR goes up too high, there is an increased risk for a bleed or even a life-threatening hemorrhage.
An occasional Tylenol or two for a headache should not pose a significant problem. The concerns goes up, however, if someone takes acetaminophen for more than two or three days in a row.
Another worry would be any NSAID-type pain reliever. That includes aspirin, ibuprofen or naproxen. Aspirin together with warfarin could interact to increase the risk of bleeding. The problem with other NSAIDs is that they can cause lesions in the stomach. These are far more likely to turn into life-threatening bleeding ulcers if there is warfarin on board.
The bottom line is to check with a physician and pharmacist before adding anything, including herbs or OTC drugs, to a warfarin regimen. Do check out our free guide to get an overview of this problem.